Some people have experienced a niacin skin rash. Niacin or vitamin B3 is also known by other names such as the ones listed below:
There are four main reasons why this vitamin would cause a rash or hives on the skin and each one is discussed below.
Visit the pictures of skin rashes page for more information on other types of rashes.
As with any medication, vitamin, food, etc., vitamin B3 can cause a skin rash if the individual is allergic to it or has a sensitivity to the vitamin. Basically, the niacin rash is characterized by hives or a red rash all over the body. The hives are itchy and the skin is usually swollen. A more severe allergic reaction would also cause chest pain and difficulty breathing. Medical attention is immediately required under these more serious allergic reaction situations.
Sometimes the use of vitamins causes certain side effects in people. This is similar to but not necessarily the same as an allergic reaction to the vitamin as described above. A niacin rash that may or may not be itchy can be a side effect with vitamin B3. With the rash, skin flushing (skin turning red and feeling warm) especially on the face and neck areas usually is present. Jaundice or yellowing of the skin may also occur in some individuals. Once again, medical attention or advice should be pursued when side effects appear to be occurring.
Too much niacin in the body, which is usually caused by misuse of supplements, can lead to a skin rash all over the body. As with side effects associated with vitamin B3, skin flushing of the face and upper body may occur, as well as itch and possible jaundice. Dry skin, ichthyosis, or hyperpigmentation are other skin symptoms of niacin toxicity.
Finally, a niacin skin rash may develop due to a niacin deficiency in the body. Pellagra is what occurs with this type of vitamin deficiency and in fact, skin rashes are one of the diagnostic clues for a vitamin B3 deficiency. The skin rash or painful skin flushing normally appear with sun exposure, heat exposure, or trauma to the skin. More specifically, the rash can be described as:
Mouth sores, swelling of the mouth, and swelling and redness of the tongue may also occur when a person is lacking niacin.
skin care | diagnose my skin rash | strep rash | syphilis rash | lyme disease rash | lupus rash | shingles rash | chicken pox rash | stress rash | scabies rash | bug bites or insect bites or stings | poison ivy rash | swimming pool rash | penicillin rash | nair rash | niacin skin rash
Visit this: Pictures of Rashes Page